MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4006C0408
Medical Device Problem Codes Stretched (1601); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/08/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the inferior mesenteric artery (ima) using penumbra coil 400s (pc400s).During the procedure, the physician placed a coil in the target vessel using a lantern delivery microcatheter (lantern).The physician then experienced resistance while advancing a pc400 in the middle of the lantern; therefore, the pc400 was removed.It was reported that the pc400 ¿stretched¿ while being removed.The procedure was then completed using the same lantern, five pc400s and one other coil.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the penumbra coil 400 (pc400) pusher assembly.The pusher assembly was kinked approximately 142.0, 145.0 and 149.0 cm from the proximal end.The proximal constraint sphere was intact with the pusher assembly distal detachment tip (ddt).The distal titanium sphere of the embolization coil was within the proximal end of the coil.The embolization coil was stretched.Conclusions: evaluation of the returned pc400 confirmed that the embolization coil was unraveled.Further evaluation revealed the distal sphere pulled out of distal pet component which likely contributed to the embolization coil stretching as reported in the complaint.This damage typically occurs when the device is forcefully retracted against resistance.The sr wire was intact.The root cause of the distal sphere pulling out of the pet component could not be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8707301
Report Number3005168196-2019-01179
Device Sequence Number2072908
Product Code HCG
UDI-Device Identifier00814548011905
UDI-Public00814548011905
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/20/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/18/2026
Device Catalogue Number4006C0408
Device Lot NumberF84759
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/03/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 05/20/2019
Supplement Date Received by Manufacturer09/05/2019
Initial Report FDA Received Date06/18/2019
Supplement Report FDA Received Date09/05/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age66 YR
Date Report Sent to FDA01/01/2005